Whether the hyperthyroidism is due to Graves' disease, MNG, or an autonomous nodule, in the short term it is reasonable to render the patient euthyroid with an antithyroid agent. Propylthiouracil (PTU) inhibits T4 to T3 conversion and also inhibits thyroid hormone synthesis. This medication generally has to be given 2-3 times daily. Methimazole inhibits thyroid hormone synthesis but does not inhibit T4 to T3 conversion. Despite this potential disadvantage, methimazole has the advantage of once-daily administration. We generally prefer methimazole in most patients except those who are pregnant or lactating, in which case PTU is preferred.
The side-effect profiles of PTU and methimazole are comparable. Approximately 10% to 15% of patients will develop a skin rash. More severe reactions include hepatotoxicity and a lupus-like syndrome, possibly with vasculitis. About 0.1% to 0.5% of patients will develop agranulocytosis. All patients taking methimazole or PTU should have baseline complete blood count (CBC) and complete metabolic profile (CMP) with liver function tests. We generally assess serial CBC and CMP about every 4-8 weeks while patients are taking these medications. There is evidence that some patients who develop agranulocytosis will gradually manifest a decreasing white blood cell count. In other cases, agranulocytosis may develop as an idiosyncratic reaction. If liver function tests rise on PTU or methimazole or if serious complications develop, the individual offending agent must be discontinued. It is preferable not to start the other antithyroid agent in this context.
We prefer to render hyperthyroid patients euthyroid prior to definitive therapy because when patients are hyperthyroid, their reasoning powers may be compromised and they may have a difficult time deciding on definitive therapy. Further, 131-I therapy may cause a transient exacerbation of thyrotoxicosis and ophthalmopathy may worsen.
After several months, when the patient is clinically and biochemically euthyroid, definitive therapy may be employed. 131-I therapy is generally preferred, with the desired goal being permanent hypothyroidism. The patient then requires lifelong levothyroxine (LT4) therapy with periodic monitoring. It generally takes 2-4 months to develop hypothyroidism after the patient is given 131-I. In most cases, the antithyroid agent is discontinued (with monitoring) 2-3 days prior to 131-I therapy and restarted 2-3 days following 131-I therapy. The dose of antithyroid agent is gradually tapered over the ensuing 2 months on the basis of free T4, total T3, and TSH values with consideration of the clinical context.
Thyroidectomy is rarely indicated for the treatment of hyperthyroidism unless there is a specific reason to do so (eg, the patient desires it or there is a suspicious nodule or biopsy).
Long-term treatment with a low-dose antithyroid agent may be reasonable in selected circumstances. This approach is reasonable, for example, in mild Graves' disease; in elderly subjects; and if the patient desires long-term treatment (with monitoring). The future discontinuation of antithyroid agents to determine whether the patient has gone into remission is an individual decision. Such a remission only occurs in Graves' disease (not MNG or a solitary autonomous nodule) and, of course, the hyperthyroidism can recur at any time in the future. In general, it is preferable to treat with definitive therapy (eg, surgery or 131-I).
Rate control is important, and beta blockers may be used cautiously. This patient does not have evidence of congestive heart failure or asthma, which would mitigate against the use of beta blockers. If beta blockers cannot be used, rate control can be accomplished with verapamil or diltiazem. Blood pressure control is also important. An EKG and cardiac echo are appropriate to ensure that the patient has lone atrial fibrillation and that no other significant cardiac pathology exists. Atrial fibrillation in the setting of hyperthyroidism should be treated with anticoagulation appropriate for the clinical context. Lone atrial fibrillation may be caused by hyperthyroidism. In younger patients, there is a higher expectation that restoration of euthyroidism may result in conversion to a normal sinus rhythm. Older patients more frequently have additional causes for atrial fibrillation. Cardioversion should generally be delayed until after euthyroidism is restored and it is clear that the atrial fibrillation will not convert spontaneously. Similarly, anticoagulation is usually continued until the hyperthyroidism is treated definitively and the patient is permanently euthyroid. Further, anticoagulation is usually continued for at least 1 month after cardioversion.
In the patient noted, my therapeutic approach would specifically include laboratory studies at the outset (CBC, CMP, free T4, total T3, TSH) and cardiac evaluation to include consultation, EKG, and cardiac echo. Urine iodine would be assessed. A thyroid sonogram would be performed, but an initial thyroid isotope scan and uptake would not be performed if the urine iodine was elevated to greater than 1000 mcg/L. Assuming no other significant pathology is found, the patient would be started on Tapazole (methimazole) 10 mg daily and atenolol 50 mg daily. Anticoagulation with appropriate counseling and monitoring would be performed. After several months, when the patient is euthyroid, discussion would proceed regarding the options of long-term Tapazole therapy vs radioactive iodine therapy. If there were any significant ophthalmic findings, an ophthalmology consultation would be performed and discussion would proceed about short-term coverage with steroids if she were going to receive 131-I therapy.
Medscape Diabetes. 2003;5(1) © 2003 Medscape
Cite this: A 75-Year-Old Woman With Unexplained Weight Loss - Medscape - Apr 09, 2003.